Journal of Integral Equations and Applications

Mesh Independence of Newton-like Methods for Infinite Dimensional Problems

C.T. Kelley and E.W. Sachs

Full-text: Open access

Article information

J. Integral Equations Applications, Volume 3, Number 4 (1991), 549-573.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 45G10: Other nonlinear integral equations 65H10: Systems of equations

Quasi-Newton methods Armijo rule integral equations


Kelley, C.T.; Sachs, E.W. Mesh Independence of Newton-like Methods for Infinite Dimensional Problems. J. Integral Equations Applications 3 (1991), no. 4, 549--573. doi:10.1216/jiea/1181075649.

Export citation


  • E.L. Allgower and K. Böhmer, Application of the mesh independence principle to mesh refinement strategies, SIAM J. Numer. Anal. 24 (1987), 1335-1351.
  • E.L. Allgower, K. Böhmer, F.A. Potra, and W.C. Rheinboldt, A mesh-independence principle for operator equations and their discretizations, SIAM J. Numer. Anal. 23 (1986), 160-169.
  • L. Armijo, Minimization of functions having Lipschitz-continuous first partial derivatives, Pacific J. Math. 16 (1966), 1-3.
  • K. Atkinson, Iterative variants of the Nyström method for the numerical solution of integral equations, Numer. Math. 22 (1973), 17-31.
  • H. Brakhage, Über die numerische Behandlung von Integralgleichungen nach der Quadraturformelmethode, Numer. Math. 2 (1960), 183-196.
  • C.G. Broyden, A class of methods for solving simultaneous equations, Math. Comp. 19 (1965), 577-593.
  • --------, A new double-rank minimization algorithm, Amer. Math. Soc. Notices, 16 (1969), 670.
  • S. Chandrasekhar, Radiative transfer, Dover, New York, 1960.
  • J.E. Dennis and R.B. Schnabel, Numerical methods for nonlinear equations and unconstrained optimization, Prentice-Hall, Englewood Cliffs, NJ, 1983.
  • R. Fletcher, A new approach to variable metric methods, Comput. J. 13 (1970), 317-322.
  • D. Goldfarb, A family of variable metric methods derived by variational means, Math. Comp. 24 (1970), 23-26.
  • A Griewank, The local convegence of Broyden-like methods on Lipschitzian problmes in Hilbert space, SIAM J. Numer. Anal. 24 (1987), 684-705.
  • W.A. Gruver and E. Sachs, Algorithmic methods in optimal control, Pitman, London, 1980.
  • C.T. Kelley, Solution of the Chandrasekhar $H$-equation by Newton's method, J. Math. Phys. 21 (1980), 1625-1628.
  • --------, A fast two-grid method for matrix $H$-equations, Transport Theory of Statist. Phys. 18 (1989), 185-204.
  • --------, Operator prolongation methods for nonlinear equations, in Computational solution of nonlinear systems of equations, (E.L. Allgower and K. Georg, eds.), Lectures in Applied Mathematics, vol. 26 Amer. Math. Soc., Providence, RI, 1990, 359-388.
  • C.T. Kelley and J.I. Northrup, Pointwise quasi-Newton methods and some applications, in Distributed parameter systems, (F. Kappel, K. Kunisch, and W. Schappacher, eds.), New York, Springer-Verlag, 1987, 167-180.
  • --------, A pointwise quasi-Newton method for integral equations, SIAM J. Numer. Anal. 25 (1988), 1138-1155.
  • C.T. Kelley and E.W. Sachs, Broyden's method for approximation solution of nonlinear integral equations, J. Integral Equations 9 (1985), 25-44.
  • --------, A quasi-Newton method for elliptic boundary value problems, SIAM J. Numer. Anal. 24 (1987), 516-531.
  • --------, Quasi-Newton methods and unconstrained optimal control problems, SIAM J. Control Optim. 25 (1987), 1503-1517.
  • --------, A pointwise quasi-Newton method for unconstrained optimal control problems, Numer. Math. 55 (1989), 159-176.
  • T.W. Mullikin, Some probability distributions for neutron transport in a half space, J. Appl. Probab. 5 (1968), 357-374.
  • J. Ortega and W. Rheinboldt, Iterative solution of nonlinear equations in several variables, Academic Press, New York, 1970.
  • E. Sachs, Global convergence of quasi-Newton type algorithms for some nonsmooth optimization problems, JOTA 40 (1983), 201-219.
  • --------, Convergence rates of quasi-Newton methods for some nonsmooth optimization problems, SIAM J. Control Optim. 23 (1985), 401-418.
  • D.F. Shanno, Conditioning of quasi-Newton methods for function minimization, Math. Comp. 24 (1970), 647-657.
  • F. Stummel, Diskrete Konvergenz linearer Operatoren, Math. Ann. 190 (1970), 45-92.